Exogenous Estrogen Therapy, Testicular Cancer, and the Male to Female Transgender Population

A Case Report

Gursimran Chandhoke; Bobby Shayegan; Sebastien J. Hotte

Disclosures

J Med Case Reports. 2019;12(373) 

In This Article

Background

Over the last 40 years, there has been a significant increase in the incidence of testicular cancer (TC). While the epidemiologic evidence to understand this phenomenon is unclear, testicular dysgenesis syndrome (TDS) is a theory that attributes the increased rate of disorders of male fertility (impaired spermatogenesis, cryptorchidism, and TC) to a common error in gonocyte development that is in part driven by exposure to excess estrogen.

This is of particular importance in the male to female transgender population, because utilization of sustained exogenous estrogen therapy is an essential aspect of the transition process. While there are recognized risks associated with estrogen therapy, (for example, thrombosis) less is known about the extent to which exogenous estrogen can serve as a driver of malignancy such as TC.

Here we discuss the case of a male to female transgender patient who developed TC after many months of exogenous estrogen therapy, review the biologic plausibility, and review the literature for similar cases for which there is only one case. Continued reporting of similar cases in the literature is imperative to see if a link between exogenous estrogen exposure and TC exists.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....